Quit Playing Games with My Brain

Disclaimer: Anytime I write about medications, I’m sharing my own thoughts and experiences. This is NOT medical advice.

I had a rough time on the fluvoxamine maleate, at least initially. September was a stressful month anyway, though. So, it’s kinda hard to determine whether the problems I faced were a response to stress, a reaction to my meds, or some combination. All I know is I started occasionally mispronouncing words that normally I’d have no problem pronouncing correctly. I had to stop most of my Green Party activity because I was getting too overwhelmed. And I was suicidal.

I visited with Banji the first weekend in October and felt much, much better by the end of it. But I’d already told my prescriber about being unhappy with the fluvoxamine, and she’d already switched me to a new medication. Almost reluctantly, I weaned myself off fluvoxamine this past weekend and started taking trazodone.

The only things I’m happy about on trazodone are that 1) I’ve stopped mispronouncing words, and more importantly 2) I had the good sense to make sure I wouldn’t be driving for 5 hours on a new med!

Since I started taking trazodone Sunday night, I’ve had weird, vivid, disturbing dreams that it’s taken me a while to realize (once awake) were dreams. I’m having a harder time falling asleep, in part because the occasional involuntary muscle movements are becoming more frequent. I feel like I’m having trouble staying asleep, but that could be because my sleep cycle is shifted later than it should be. I feel groggy and tired. I’m anxious and having trouble concentrating and following conversations. On Monday while driving I couldn’t see the sign for the place we were going until we were practically there. When people gave me directions I heard “right” and thought “left” until the last moment. When I speak I’m too aware of my mouth movements and I feel like I’m listening to someone else.

When I told Ron about this stuff, ze said, “If you feel like your brain is broken, the trazodone is doing its job. It’s a hospital med used to shut down the brain of a patient who is psychotic and make them sleep. As an outpatient, if you are not psychotic, you have no business taking those meds.”

Ze urged me to find a new prescriber. I … I can’t. Not like this. And even if I were 100% on top of everything, I’d probably have to make my first appointment at least a couple months in advance. And that’s assuming the places I called even had mental health prescribers available – most are already overwhelmed with too many clients.

IF I remember our conversation correctly, my prescriber said I could try this med for a few days and stop taking it if I didn’t like it. I’m sure I remember her telling me I don’t have to wait a whole month, and I don’t think she said I should call before stopping. But I’ve been thinking for a while that I’d rather take just the lamotrigine if that’s what it takes. Maybe all I need is another slight increase, I’m on a pretty low dose.

Being on clonazepam wasn’t perfect, and I know there can be risks – particularly addiction. I feel like my sleep was more satisfying on the fluvoxamine. But I miss the way my brain worked on clonazepam. I rarely felt anxious – that’s probably the most important thing. I might’ve felt depressed, but I was functional. I knew I could do what I needed or wanted, and when I tried I would usually succeed. Now …

New Prescriber, New Meds

I had my second appointment with my new prescriber last week. At our first appointment, she told me she’s not a fan of one of my medications, Clonazepam, and said she wants to start weaning me off it so I can start taking something else. She wanted to put me on a SSRI (selective serotonin reuptake inhibitor) “to help with both depression and anxiety.” I resisted because I’ve had bad experiences with two different ones. There were no changes to my meds last month.

But this month she reiterated the need to get me off Clonazepam and told me to start cutting the pills in half. She also said there are medications that help with hording and prescribed me one, Fluvoxamine Maleate. It’s a SSRI. I’m torn between not wanting to take it because I’m scared of how it might affect my brain and the rest of my body – and wanting to take it because I can use all the help I can get to deal with this hording.

I talked to Wakana about it and she seemed very concerned about the change in meds, especially since I only just started seeing this prescriber. I’ve been taking half doses of Clonazepam since September 1st; so far I’ve already had two days (Monday and today) when I felt ill enough that it affected my functioning, and almost kept me from following through on important plans. I’ve been feeling down, slightly queasy, less sure of myself, tired, anxious, freezing (as in fight, flight, or freeze), and sometimes twitching – in other words, like crap. I suspected on Monday that I was having withdrawal symptoms; Wakana confirmed it today. I have an important meeting tomorrow at noon, and another Friday evening; I don’t have time to malfunction because of changes to my meds.

I’d say “especially changes that are based on the prescriber’s philosophy rather than the medication’s effects on me,” but it’s a little more complicated than that. Clonazepam can be addictive, it has interactions with a lot of things, and I was questioning how much it’s been helping me. I feel like I need more support vs the depressive symptoms than I’ve been getting from Lamotrigine. (There’s no way I’m going off that, though. It keeps my brain from trying to kill me.) To this prescriber, at least, all signs seem to point to SSRIs. I don’t quite get why she’s so obsessed with them.

I’m starting a new bottle of Lamotrigine tomorrow, so I figure it’s a good time to start taking the Fluvoxamine. But I’m really not sure whether it’s the right choice – especially since Wakana pointed out that I’m already addressing the hording without this med, and we agreed that many of the problems I’m facing can only be addressed by getting Fox to take responsibility as well. What will this stuff do to me?

I don’t know, but Wakana suggested tracking my mood and I think it’s a good idea. I’m not sure exactly how I want to do it though – I’ll probably find an app – and I’m annoyed that I don’t have a way to get a baseline. I’d rather not do one retroactively, I’m already having issues because of one change in meds, and I was having issues before that due to interpersonal drama – in short, there are too many variables to determine whether whatever I’m experiencing has anything to do with a particular medication.

I’m just feeling more and more like I want to be done with everything. That’s not a good sign…